Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Tucson, AZ

July 7, 2014Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2014, 4:58 PM MST for Graham County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 4:58 PM MST (23:58 UTC)
Expired
Jul 7, 2014, 6:00 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 12.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS55 KTWC 072358
SVRTWC
AZC009-080100-
/O.NEW.KTWC.SV.W.0012.140707T2358Z-140708T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 600 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16 MILES EAST OF
  SAFFORD...AND MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOLOMON...PIMA...THATCHER AND SWIFT TRAIL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3253 10952 3288 10991 3303 10949 3288 10937
TIME...MOT...LOC 2357Z 030DEG 14KT 3291 10945

$$

RH
3 follow-up statements
333 
WWUS55 KTWC 080032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST MON JUL 7 2014

AZC009-080100-
/O.CON.KTWC.SV.W.0012.000000T0000Z-140708T0100Z/
GRAHAM AZ-
532 PM MST MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR CENTRAL GRAHAM COUNTY...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOLOMON...OR NEAR 
SAFFORD...MOVING SOUTHWEST AT 15 MPH. AT 523 PM A WIND GUST TO 51 
MPH WAS REPORTED AT SAFFORD AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

&&

LAT...LON 3253 10952 3288 10991 3300 10956 3288 10937
TIME...MOT...LOC 0031Z 044DEG 12KT 3288 10963

$$

RH
873 
WWUS55 KTWC 080040 CCA
SVSTWC

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST MON JUL 7 2014

CORRECTED WIND GUST TIME...

AZC009-080100-
/O.COR.KTWC.SV.W.0012.000000T0000Z-140708T0100Z/
GRAHAM AZ-
532 PM MST MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR CENTRAL GRAHAM COUNTY...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOLOMON...OR NEAR 
SAFFORD...MOVING SOUTHWEST AT 15 MPH. AT 507 PM A WIND GUST TO 51 
MPH WAS REPORTED AT SAFFORD AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

&&

LAT...LON 3253 10952 3288 10991 3300 10956 3288 10937
TIME...MOT...LOC 0031Z 044DEG 12KT 3288 10963

$$

RH
961 
WWUS55 KTWC 080058
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST MON JUL 7 2014

AZC009-080104-
/O.EXP.KTWC.SV.W.0012.000000T0000Z-140708T0100Z/
GRAHAM AZ-
558 PM MST MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 600 PM MST...

THE THUNDERSTORM NEAR SAFFORD HAS NOW WEAKENED BELOW SEVERE LEVELS. 
HOWEVER...SOME STORMS WILL REMAIN IN THE AREA AND CONTINUE TO 
PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

LAT...LON 3253 10952 3288 10991 3300 10956 3288 10937
TIME...MOT...LOC 0054Z 044DEG 12KT 3282 10969

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 2:33 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST MON JUL 7 2014

.SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE RAIN CHANCES
WITH ELEVATED THUNDERSTORM ACTIVITY THROUGH TUESDAY. SOME STORMS
WILL GENERATE HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...WE SHOULD
KEEP ENOUGH MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO
NEXT WEEKEND.

&&

.DISCUSSION...A WEAK DISTURBANCE WAS HELPING TRIGGER THUNDERSTORMS
TODAY AS THE AIR MASS OVER SOUTHEAST ARIZONA REMAINED VERY MOIST.
THE STORMS HAD DEVELOPED RATHER EARLY IN THE DAY WITH HEAVY
DOWNPOURS AND LOCALIZED FLOODING BEING THE MAIN CONCERN. THE STORMS
WILL CONTINUE TO TRACK SOUTHWARD THROUGH THE EVENING. MODELS SHOWED
THE DISTURBANCE ROTATING THROUGH NORTHERN MEXICO AROUND THE BASE OF
THE UPPER HIGH CENTERED OVER UTAH TONIGHT INTO TUESDAY. THAT
SAID...THIS FEATURE WILL CONTINUE TO AFFECT THE AREA WITH LINGERING
SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT INTO TUESDAY.
THEREAFTER...THE TREND IN THUNDERSTORM ACTIVITY SHOULD BE DOWN A BIT
COMPARED TO TODAY AND TUESDAY AS THE INFLUENCE OF THIS DISTURBANCE
LESSENS. MODELS SUGGEST THAT THE FLOW PATTERN WILL BECOME MORE
FAVORABLE FOR ELEVATED THUNDERSTORM ACTIVITY STARTING THIS WEEKEND
INTO EARLY NEXT WEEK.

&&

.AVIATION...VALID THRU 09/00Z.  SCTD SHRA/TSRA THRU 08/04Z WITH LCL
MVFR CONDS NR +TSRA.  CLOUD BASES MOSTLY 7-11 KFT AGL WITH LCLY LWR
CONDS NEAR +TSRA.  SURFACE WINDS MOSTLY LESS THAN 10 KTS...EXCEPT TO
35 KTS NR TSRA OUTFLOWS.  ISOLD SHRA/TSRA THRU TONIGHT INCREASING TO
SCTD COVERAGE AGAIN AFT 08/19Z.  AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...VERY ACTIVE CONVECTION THIS EVENING AND AGAIN
TUESDAY WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST ARIZONA.  LOCALIZED HEAVY RAINS ARE EXPECTED WITH
THE STORMS DUE TO THE MOIST ATMOSPHERE AND SLOW STORM MOTION.
TUESDAY HAS A BETTER THREAT OF STRONG GUSTY OUTFLOWS.  THE DAILY
CYCLE OF SHOWERS AND THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO
NEXT WEEKEND...WITH A SLIGHT DOWNTURN THURSDAY AND FRIDAY AND UPWARD
TREND THIS WEEKEND.  WINDS THROUGH THE NEXT SEVEN DAYS WILL BE
GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY
OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 11:29 AM MST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST MON JUL 7 2014

AZZ503-507-513-071915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1129 AM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
1215 PM MST...

AT 1120 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS WITH SMALL HAIL...HEAVY RAINFALL
AND STRONG WINDS FROM NEAR SONOITA SOUTH TO AROUND PATAGONIA. THE
GENERAL AREA OF THUNDERSTORMS WAS MOVING SOUTH TO SOUTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LAT...LON 3135 11048 3134 11096 3172 11084 3172 11048
TIME...MOT...LOC 1827Z 313DEG 16KT 3149 11063
Special weather statement, Jul 7, 1:17 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST MON JUL 7 2014

AZZ502-504-072100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
117 PM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...

AT 114 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF THREE POINTS...OR 15 MILES
SOUTHWEST OF TUCSON...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...SAHUARITA...SAN
XAVIER MISSION...TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND
DAVIS-MONTHAN AIR FORCE BASE.

LAT...LON 3194 11094 3210 11130 3236 11124 3228 11083
TIME...MOT...LOC 2017Z 285DEG 7KT 3213 11115

GL
Local storm report, Jul 7, 1:57 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     4 WNW TUCSON            32.26N 111.01W
07/07/2014                   PIMA               AZ   BROADCAST MEDIA

            TREES DOWN AT SILVERBELL AND GRANT. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER TWC1400036

GL
Local storm report, Jul 7, 2:36 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
07/07/2014                   SANTA CRUZ         AZ   EMERGENCY MNGR

            NOGALES WASH HAD TOPPED ITS BANKS IN SPOTS CAUSING
            STREET FLOODING IN NOGALES

&&

EVENT NUMBER TWC1400037

KD
Local storm report, Jul 7, 3:10 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      CORONA DE TUCSON        31.95N 110.77W
07/07/2014                   PIMA               AZ   BROADCAST MEDIA

            FLASH FLOOD AT SAHUARITA ROAD AND HOUGHTON ROAD.

&&

EVENT NUMBER TWC1400038

GL
Special weather statement, Jul 7, 4:16 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST MON JUL 7 2014

AZZ509-510-080000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
416 PM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 500 PM MST...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MORENCI...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 15 MPH. ANOTHER STRONG
STORM WAS LOCATED NEAR FRANKLIN.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS
INCLUDE...MORENCI...CLIFTON...GUTHRIE...SOLOMON...DUNCAN AND
FRANKLIN.

STRONG OUTFLOW WIND COULD REACH THE SOLOMON AND SAFFORD AREA
BY 5 PM.

LAT...LON 3253 10959 3322 10976 3341 10908 3254 10907
TIME...MOT...LOC 2314Z 039DEG 15KT 3316 10924

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 7, 11:29 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 7, 12:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 7, 12:54 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 7, 1:17 PM MSTSpecial Weather StatementTWC43 min
Jul 7, 1:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 7, 2:12 PM MSTFlash Flood WarningTWCPima2 hr
Jul 7, 2:58 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 7, 4:16 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 7, 4:38 PM MSTDust Storm WarningTWCCochise82 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.